Skip to main content
News

Could Cardiotoxicity Have Caused a Patient in HCV Drug Study to Die?


February 01, 2015

Clinical testing of an investigational nucleotide-polymerase inhibitor intended for the treatment of chronic hepatitis C virus (HCV) infection appeared to be going well until a 25-year-old patient treated with the drug suffered a fatal heart attack. A new retrospective review of patients involved in the same study showed drug-related cardiotoxicity might have been to blame and called for increased scrutiny of drugs that could cause similar heart-related issues.

After the tragic death, dosing of the experimental BMS-986094 was terminated on August 1, 2012, and all patients involved in the Phase 2 study underwent transthoracic echocardiogram evaluations (TTE). Overall, 34 patients received BMS-986094 therapy, 6 of whom had left ventricular ejection fractions (LVEF) <30%, 8 had LVEF between 30% and 50%, and 11 required hospitalization for suspected cardiotoxicity.

Of the 20 patients who received 200 mg BMS-986094, 4 had severe systolic dysfunction and 7 had moderate systolic dysfunction; 3 of the 9 patients who received 100 mg had moderate to severe systolic dysfunction; and none of the 5 patients dosed with 50 mg had heart issues. The researchers noted most patients did not suffer heart failure. But because multiple heart problems developed, and resolved after the therapy was discontinued, drug-induced cardiotoxicity likely played a part in the negative outcomes.

More research is needed to zero in on the why and how BMS-986094 causes heart dysfunction, and how that might relate to other direct-acting antivirals (DDAs), said the researchers. They were unaware of cardiac events linked to other investigational drugs similar in chemical and molecular structure to BMS-986094, but cautioned such ongoing trials are limited in size and drugs with presumed limited cardiotoxicity could be exponentially more dangerous during more widespread use, especially in patients at risk for cardiovascular disease (CVD). The researchers said approximately three-quarters of patients with HCV are 50 to 70 to years old, putting them in a demographic at the highest risk of CVD.

Conventional cardiac screenings might not be the answer; only a few of the patients in the study with evidence of potential cardiac issues experienced heart failure, which suggested screening methods are needed for patients prescribed medications that might cause cardiotoxicity.

Development of BMS-986094 was halted after the patient’s death, but the study pointed out the dangers of less toxic medications could become apparent only after they hit the market and are used to treat a large numbers of patients.

“Moving forward, post-marketing surveillance for novel DAAs may be needed for cardiovascular safety as the population is shifting to an older demographic increasingly at risk for CVD,” wrote the researchers.

The study was published online in the journal Hepatology.

 

—Dan Cook

 

Reference:

1. Ahmad T, Yin P, Saffitz J, et al. Cardiac dysfunction associated with a nucleotide polymerase inhibitor for treatment of hepatitis C. Hepatology. 2014 Sep 24. [Epub ahead of print]

Back to Top